Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Started feeling shaky after drinking coffee. Developed stomach ache, nausea and loss of appetite. What's going on?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5333 Questions
Hi, I don't usually drink caffeinated coffee but today had some. Started to feel kind of shaky a couple hours later, the wobbly on my feet/ a bit dizzy, then suddenly lost my appetite and developed stomach cramps& nausea. Had loose stools 2x so far in the last hour. Basically I want some reassurance that I'm not having a heart attack or some other emergency. This came on very suddenly and the cramps have been getting worse. 2 days ago i ate junk all day (chocolate & alot of ice cream and not much else), but since then haven't had anything bad except alot of coffee. Also feels like my heart is racing & feel shaky, so I took a clonipin thinking this could be anxiety, which helped a little. Then when I stood up & walked, my body did this chilly, twitchy thing on the ride side. Like a visible chill went up my body and had to hold on to the wall. Have gotten that before when I had fever but just checked and I have no fever so far. Still feel shaky/ a bit anxious and my stomach is cramping badly. Any idea what could be going on? Not pregnant for sure, and only medical history is mild asthma & anxiety. Oh and yesterday had some nausea too after I drank way too much decaf (3 large cups).
Posted Wed, 24 Oct 2012 in Abdominal Pain
Answered by Dr. Grzegorz Stanko 33 minutes later

Thank you for the query.

First some explanation. You need to know that caffeine contained in coffee, coke and some other drinks is a stimulant drug and it effect to human body depends of the dosage. It affects nervous system and when overdosed (and the dosage is different for every person) can cause exact symptoms mentioned by you. Moreover, caffeine causes Magnesium shortage. And the Magnesium is very important for proper nervous system condition. So it additionally triggers symptoms like heart palpitations, stomach aches, loose stool, frequent stools, frequent urinating, nausea and many more.
Moreover, coffee intake and junk food may result with peptic ulcer. It can came up with nausea and stomach ache as well.
So my advice for you is to eliminate junk food, decrease coffee intake and supplement Magnesium in a dosage of 400 mg per day. If your stomach aches wont go away, edoscopy should be performed.
Hope this will help.Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor